MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT, STERILE T2 TIBIA 4,2X260 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT, STERILE T2 TIBIA 4,2X260 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4255S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
During surgery, the drill bit broke in contact with the nail inside the patient's bone.The tip of the drill bit has remained in the patient bone.The surgeon was trying to drill through the patient's bones, even though it was so hard.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the received drill bit shows signs of extensive and prolonged usage with its tip found to be broken.The remaining cutting edges show severe deformation.The breakage surface overall resembles a typical brittle fracture surface.However, significant permanent deformation was observed around the edges along the breakage surface.Most likely the drill was already blunt, which in turn required large amount of drilling force.Subsequently, due to a combination of high torsional and bending load, the drill broke off.The critical diameter of the drill was observed to be 4.168mm and average hardness of the drill was observed to be 56.3 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The ifu clearly instructs the user: ¿stryker t&e typically does not specify the maximum number of uses appropriate for a reusable medical device.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.For a device that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿.Based on investigation, the root cause was attributed to a user related issue.The visual inspection suggested that the drill broke in a sudden manner.The breakage of the tip seems to be a forceful fracture while drilling it forcefully in a relatively harder bone.The device was manufactured in 2001, so it can be said that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is also possible if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT, STERILE T2 TIBIA 4,2X260 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key12149291
Report Number0009610622-2021-00590
Device Sequence Number11963529
Product Code LXH
UDI-Device Identifier04546540196750
UDI-Public04546540196750
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2006
Device Model Number1806-4255S
Device Catalogue Number18064255S
Device Lot NumberKBX008204
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 06/24/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date07/12/2021
Supplement Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1